Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 52, NWS Northern Indiana

May 24, 2024LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 24, 2024, 3:04 PM CDT for LaPorte County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 3:04 PM CDT (20:04 UTC)
Expired
May 24, 2024, 3:45 PM CDT
In force
41 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 89 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:13 PM CDT, 1 hour 51 minutes earlier. Its key messages:

  • Shower and thunderstorms return this afternoon, moreso this evening, with severe storms possible, mainly west of Indiana 15/US 131.
  • Greater chances for showers and thunderstorms Sunday afternoon and night with both severe storms and possibly heavy rain/hydro issues existing.
  • Lingering showers may impact activities on Memorial Day and Tuesday.
Area forecast discussion, May 24, 1:13 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
213 PM EDT Fri May 24 2024

.KEY MESSAGES...

- Shower and thunderstorms return this afternoon, moreso this
  evening, with severe storms possible, mainly west of Indiana
  15/US 131.

- Greater chances for showers and thunderstorms Sunday
  afternoon and night with both severe storms and possibly heavy
  rain/hydro issues existing.

- Lingering showers may impact activities on Memorial Day and
  Tuesday.

&&

.DISCUSSION...
Issued at 210 PM EDT Fri May 24 2024

A low pressure system moving through the Midwest today is expected
to bring thunderstorms to the area this afternoon and evening. A
line of storms currently moving through northern Illinois could
reach the western extent of our forecast area as early as 3 pm.
However, isolated storms are beginning to pop up ahead of this line,
in the vicinity of a warm front draped from Berrien County southeast
through Allen County and into Ohio. This will lift slowly northward
this afternoon, and sfc CAPE will increase to over 2000 J/kg with
dewpoints rising into the 60s. Yet bulk shear is marginal at only
around 25-30 kts, so main threat will be strong outflow winds. High-
res models have not done a very good job capturing the ongoing
convection, so confidence is low in the exact timing and location of
storms, but still think the best chances for rain will be between 8
pm and 4 am when the cold front pushes in. The front will still be
over the area Saturday morning with lingering showers, but as it
makes its way east, drier air under northwesterly flow will dominate
through Saturday night.

Another low pressure system will arrive on Sunday afternoon with
more showers and thunderstorms. This has a better chance of severe
weather with NAM sfc CAPE up to 4000 J/kg and bulk shear 50+ kts.
There is also a greater threat for heavy rain on Sunday evening with
precipitable water increasing to around 2 inches. Rain may be slow
to move east Monday morning, but by Memorial Day evening, most
locations should be dry. It will also be much cooler behind this
system with highs only in the low 70s and breezy winds.

Large scale troughing over the eastern half of the US means that
unsettled weather will continue on Tuesday. On Wednesday, high
pressure will build over the plains, and drier conditions will
return, though it will remain cool. It will stay dry on Thursday,
but warm a bit as the ridge shifts east.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1253 PM EDT Fri May 24 2024

A decaying line of thunderstorms is approaching the Indiana
state line at this time. Wind gusts of 20 knots have been
observed with frequent lightning within the strongest, discrete,
cells. Medium-high confidence -TSRA will be recorded at KSBN
this afternoon as the enrvionement remains generally favorable.
Moreso, while satellite trends have diminished, the thunderstorm
line its self remains balanced on radar; meaning, it is not yet
outflow dominant which would otherwise indicate immediate decay
of the line.

Beyond 00z the forecast is murky and I therefore stayed close to
the inherited TAFs. Thunderstorms are expected to redevelop over
Iowa and Missouri this afternoon, evolving into a bowing line
of thunderstorms to race through Indiana. Confidence is low on
this solution due to the existing thunderstorms complex in
place, which is not being modeled well. Observations over said
states remain favorable for thunderstorms development ahead of
the cold front. Thus, a severe thunderstorm risk remains on the
table tonight.

One additional solution to note would be discrete thunderstorms
developing almost immediately in the wake of this current
thunderstorm cluster. This seems somewhat less likely based on
what would be a very limited recovery period.

Lastly, should heavy rain materialize, there is a non-zero
chance of BR/FG prior to sunrise. This was retained at KSBN
where -TSRA is perhaps more likely when compared to KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Cobb
AVIATION...Brown
Hazardous weather outlook, May 24, 1:18 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
218 PM EDT Fri May 24 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-251830-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
218 PM EDT Fri May 24 2024 /118 PM CDT Fri May 24 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected. Isolated severe storms are
possible, mainly west of Indiana 15/US 131.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances of thunderstorms again Sunday. Some storms may
become strong to severe with heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Sunday.

LMZ043-046-251830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
218 PM EDT Fri May 24 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Small Craft Advisory.

Thunderstorms expected this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are chances of thunderstorms again Sunday. Some storms may
become strong to severe.

There is a Moderate Swim Risk for Lake Michigan beaches along
LaPorte County in Indiana and Berrien County in Michigan on Memorial
Day and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:17 PM CDTSpecial Marine WarningIWX30 min
May 24, 2:22 PM CDTSevere Thunderstorm WarningIWXLaPorte24 min
May 24, 5:03 PM CDTSevere Thunderstorm WarningIWXCass, Miami27 min
May 24, 5:24 PM CDTSpecial Weather StatementIWXMiami, Wabash36 min
May 24, 5:33 PM CDTSpecial Weather StatementIWXHuntington27 min
May 24, 5:54 PM CDTSpecial Weather StatementIWXAllen36 min
May 24, 6:06 PM CDTSpecial Weather StatementIWXGrant, Huntington24 min
May 24, 6:29 PM CDTSpecial Weather StatementIWXAllen31 min
May 24, 6:57 PM CDTSpecial Weather StatementIWXAllen33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.